Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

May 19, 2005Dane County, Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 19, 2005, 1:55 PM CDT for Dane County, Green County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 1:55 PM CDT (18:55 UTC)
Expired
May 19, 2005, 2:30 PM CDT
In force
35 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Green County, WI

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 191855
SVRMKX
WIC025-045-191930-
/O.NEW.KMKX.SV.W.0048.050519T1855Z-050519T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 230 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW GLARUS...OR ABOUT 14 MILES SOUTH OF
  MOUNT HOREB...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLEVILLE AROUND 200 PM CDT...
  BROOKLYN...OREGON AND FITCHBURG AROUND 215 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4287 8981 4271 8971 4282 8927 4303 8940

$$

WOOD
2 follow-up statements
000 
WWUS53 KMKX 191900
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 19 2005

WIC025-045-191930-
/O.CON.KMKX.SV.W.0048.000000T0000Z-050519T1930Z/
GREEN-DANE-
200 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
SOUTHEASTERN DANE AND NORTHERN GREEN COUNTIES...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR DAYTON...OR ABOUT 9 MILES SOUTHWEST OF
OREGON...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN BY 210 PM CDT...
  OREGON BY 215 PM CDT...
  STOUGHTON...7 MILES WEST OF ALBION AND 9 MILES SOUTHWEST OF UTICA
  BY 230 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4287 8981 4271 8971 4286 8935 4287 8901
      4311 8927

$$
NJ
000 
WWUS53 KMKX 191921
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
221 PM CDT THU MAY 19 2005

WIC025-045-191930-
/O.CON.KMKX.SV.W.0048.000000T0000Z-050519T1930Z/
GREEN-DANE-
221 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
SOUTHEASTERN DANE AND NORTHERN GREEN COUNTIES...

AT 216 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR DAYTON...OR
ABOUT 7 MILES SOUTHWEST OF OREGON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOUGHTON BY 230 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4287 8981 4271 8971 4286 8935 4287 8901
      4311 8927

$$
NJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 AM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, May 19, 3:30 AM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT THU MAY 19 2005

.DISCUSSION...FORECAST FOCUS IS ON PCPN TRENDS TODAY/THIS EVE WITH
SLOW MOVING UPR LOW.

WATER VAPOR/RUC SHOW UPR CIRC CENTER APPCH MSP. MOST OF PCPN
WELL OUT AHEAD OF LOW CENTER ATTM IN CONJUNCTION WITH UPR DVRG AND
CVA. DRY SLOT WITH A RELATIVE MIN IN RETURNS NOTED ACRS IA/SRN MN AND
THAT WILL LIKELY BE THE CASE HERE FOR A TIME TODAY. IN FACT EVEN 11/3
SHOWING CLRG INTO ERN IA SO CLOUD TRENDS/FOG COULD BE A BIT TRICKY
INTO MID MORNING. MODELS BRING UPR LOW CENTER ACRS MKX CWA THIS AFTN
AND THEN EXIT THE SYS THIS EVENING. WILL THUS HAVE LIKELY POPS THIS
AFTN AND KEEP THE CHC POPS INTO THE EVE HRS UNTIL CIRCULATION GETS
FAR ENUF AWAY FROM CWA.

PLENTY OF LLVL RH WILL KEEP CLOUDS ARND INTO AT LEAST FRI MRNG. SFC
HI PRES RDG AND RDGING ALOFT WILL KEEP THINGS QUIET FOR FRI AND
SAT. ONSHORE COMPONENT WILL KEEP IT COOLER BY THE LAKE EACH DAY.

IMPRESSIVE DYNAMICAL SYS FLATTENING UPR RDG AND PLOWING INTO CWA SAT
NGT/SUN MRNG. MOIST SUPPLY AND TIME OF DAY ARE NEGATING FACTORS WITH
THIS SYS...BUT CERTAINLY WORTH KEEPING CHC TSTMS GOING ESP WITH
SWODY3 INDICATING AN ELEMENT OF CONCERN.  IN FACT RAISED SOME POPS A
BIT BUT NOT TO LIKELY CATEGORY AS YET.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 19, 11:38 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1138 AM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>072-201100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG
AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  MORE THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-201100-
SHEBOYGAN WI TO WINTHROP HARBOR IL-
1138 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND
SUNDAY.  MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WWW.WEATHER.GOV/MILWAUKEE     /LOWER CASE/

REM

In the hours before

Special weather statement, May 19, 1:30 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT THU MAY 19 2005

WIZ046-047-051-052-056>060-062>066-191900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN LAKE-IOWA-JEFFERSON-MARQUETTE-
MILWAUKEE-OZAUKEE-SAUK-SHEBOYGAN-WASHINGTON-WAUKESHA-
130 PM CDT THU MAY 19 2005

LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO
CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM.
THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A
FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND
BURLINGTON AROUND 2 PM.

A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO
DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2
PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS
BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM
MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS
COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

WIZ067>072-191900-
GREEN-KENOSHA-LAFAYETTE-RACINE-ROCK-WALWORTH-
130 PM CDT THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR FAR SOUTHERN WISCONSIN
UNTIL 9 PM CDT...

LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO
CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM.
THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A
FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND
BURLINGTON AROUND 2 PM.

A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO
DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2
PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS
BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM
MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS
COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:28 PM CDTTornado WarningMKXGreen, Rock32 min
May 19, 2:40 PM CDTSevere Thunderstorm WarningMKXGreen50 min
May 19, 2:51 PM CDTSevere Thunderstorm WarningMKXDane39 min
May 19, 2:59 PM CDTTornado WarningMKXRock31 min
May 19, 3:27 PM CDTTornado WarningMKXRock, Walworth36 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMKXGreen, Rock46 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningMKXDane44 min
May 19, 3:33 PM CDTTornado WarningMKXRock27 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia57 min
May 19, 3:53 PM CDTTornado WarningMKXDane, Jefferson33 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningMKXMarquette38 min
May 19, 4:13 PM CDTSevere Thunderstorm WarningMKXDane64 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningMKXGreen, Rock55 min
May 19, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson44 min
May 19, 5:24 PM CDTTornado WarningMKXRock38 min
May 19, 5:35 PM CDTSevere Thunderstorm WarningMKXGreen30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.